On the necessity and sufficiency of \(PLUS\) factorizations. (English) Zbl 1071.15012

A \(PLUS\) factorization for an arbitrary nonsingular \(n\times n\) matrix \(A\) has the form \(A=PLUS\), where \(P\) is a permutation matrix, \(L\) is a unit lower triangular matrix, \(U\) is an upper triangular matrix whose diagonal entries are prescribed as long as the determinant is equal to that of \(A\) up to a possible sign adjustment, and \(S\) is a unit lower triangular matrix of which all but \(n-1\) off-diagonal entries are zeros and the positions of those \(n-1\) entries are also flexibly customizable.
The authors show that the necessary condition for the existence of a \(PLUS\) factorization of a matrix \(A\) as given by P. Hao [ibid. 382, 135–154 (2004; Zbl 1050.15012)] is not sufficient and they find a sufficient condition for such a factorization.


15A23 Factorization of matrices


Zbl 1050.15012
Full Text: DOI


[1] Chen, B.; Kaufman, A., 3D volume rotation using shear transformations, Gmip, 62, 308-322, (2000)
[2] Daubechies, I.; Sweldens, W., Factoring wavelet transforms into lifting steps, J. Fourier anal. appl., 4, 3, 247-269, (1998) · Zbl 0913.42027
[3] Hao, P.; Shi, Q., Matrix factorizations for reversible integer mapping, IEEE trans. signal process., 49, 10, 2314-2324, (2001) · Zbl 1369.94025
[4] Hao, P., Customizable triangular factorizations of matrices, Linear algebra appl., 282, 135-154, (2004) · Zbl 1050.15012
[5] Nagarajan, K.R.; Devasahayam, M.P.; Soundararajan, T., Products of three triangular matrices, Linear algebra appl., 292, 61-71, (1999) · Zbl 0933.15021
[6] Y. She, Matrix factorizations for efficient implementation of linear transforms, Master Thesis, Peking University, July 2003 (in Chinese)
[7] She, Y.; Hao, P., Block TERM factorizations for uniform block matrices, Sci. China (ser. F), 47, 4, 421-436, (2004) · Zbl 1186.15012
[8] Strang, G., Every unit matrix is a LULU, Linear algebra appl., 265, 165-172, (1997) · Zbl 0918.15004
[9] Toffoli, T., Almost every unit matrix is a ULU, Linear algebra appl., 259, 31-38, (1997) · Zbl 0893.15004
[10] Vaserstein, L.N.; Wheland, E., Commutators and companion matrices over rings of stable rank 1, Linear algebra appl., 142, 263-277, (1990) · Zbl 0713.15003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.